Intractable diarrhoea associated with continuation of cytotoxic chemotherapy during acute infective enteritis
- 14 Downloads
Severe intractable diarrhoea which required prolonged parenteral nutrition is reported in a child with acute leukaemia. The enteropathy is likely to have been the consequence of continuing cytotoxic therapy during an episode of acute infective diarrhoea. It is postulated that the inhibition of crypt mitotic activity prevented the rapid recovery of small intestinal mucosa normally seen after viral infection and resulted in persisting small intestinal dysfunction. The inter-relationship between viral and cytoxic-induced enterocyte damage is discussed and the risks of continuing therapy under such conditions is considered.
Key wordsViral enteritis Acute lymphoblastic leukaemia Cytotoxic therapy Methotrexate
Unable to display preview. Download preview PDF.
- 1.Craft AW, Kay HEM, McElwain TJ (1977) Methotrexate induced malabsorption in children with acute lymphoblastic leukaemia. Br Med J ii:1511–1512Google Scholar
- 2.Gwavava NJT, Pinkerton CR, Glasgow JFT, Sloan JM, Bridges JM (1981) Small enterocyte abnormalities caused by methotrexate treatment in acute lymphoblastic leukaemia of childhood. J Clin Path 34:790–795Google Scholar
- 3.Baird GM, Dossetor JFB (1981) Methotrexate enteropathy. Lancet i:164Google Scholar
- 4.Trier J (1962) Morphological alterations induced by methotrexate in the proximal human small intestine. Gastroenterology 42:295–305Google Scholar
- 5.Pinkerton CR, Cameron CHS, Sloan JM, Glasgow JFT, Gwavava NJT (1982) Jejunal crypt abnormalities associated with methotrexate therapy in children with acute lymphoblastic leukaemia. J Clin Path 35:1272–1277Google Scholar
- 6.Trier JS, Schreiber DS, Blacklow NR (1977) The pathology of non bacterial gastroenteritis. In: Yardley JH, Morson BC, Abetts MR (eds) The gastrointestinal tract. International. Academy of Pathology monograph. Williams and Wilkins, Baltimore, pp 36–39Google Scholar
- 7.Townsend TR, Yolken RH, Bishop CA, Santos GW, Bolyard EA, Beschorner WE, Burns WH, Saral R (1982) Outbreak of Coxsackie A1 gastroenteritis: A complication of bone-marrow transplantation. Lancet i:820–823Google Scholar
- 8.Taminiau JA, Gall DG, Hamilton JR (1980) Response of the rat small intestine epithelium to methotrexate. Gut 21:486–492Google Scholar